Alert archive / Texas / Wind Advisories in 2017
Wind Advisory 6, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Mar 24, 2017, 4:25 AM CDT for 19 counties in Texas. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2017, 4:25 AM CDT (09:25 UTC)
- Expired
- Mar 24, 2017, 8:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 87 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
877 WWUS74 KHGX 240925 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 425 AM CDT Fri Mar 24 2017 ...Wind Advisory in Effect through 4 PM... .Strong south winds will briefly diminish around sunrise only to increase again during the late morning and early afternoon. Sustained winds will exceed 20 mph with frequent gusts over 30 mph. TXZ195>197-210>212-226-227-235>237-242100- /O.NEW.KHGX.WI.Y.0006.170324T0925Z-170324T2100Z/ Austin-Brazoria-Brazos-Burleson-Colorado-Fort Bend-Jackson- Matagorda-Waller-Washington-Wharton- Including the cities of Alvin, Angleton, Bay City, Bellville, Brenham, Brookshire, Bryan, Caldwell, College Station, Columbus, Eagle Lake, Edna, El Campo, Freeport, Hempstead, Lake Jackson, Lake Somerville, Missouri City, Palacios, Pearland, Pierce, Prairie View, Richmond, Rosenberg, Sealy, Sugar Land, Weimar, and Wharton 425 AM CDT Fri Mar 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect until 4 PM CDT this afternoon. * EVENT...Strong south winds between 20 and 30 mph. * TIMING...Through mid-afternoon. * IMPACT...Unsecured light weight items could be tossed about by strong winds. Drivers on east west oriented roads should prepare for strong cross winds and drivers of high profile vehicles should be particularly cautious. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads && $$
1 follow-up statement
130 WWUS74 KHGX 242015 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 315 PM CDT Fri Mar 24 2017 ...Wind Advisory in Effect through 8 PM... .Strong south winds will exceed 20 mph with frequent gusts over 30 mph through this evening. TXZ176-177-198>200-213-214-238-250100- /O.EXB.KHGX.WI.Y.0006.000000T0000Z-170325T0100Z/ Chambers-Galveston-Grimes-Harris-Liberty-Madison-Montgomery- Walker- Including the cities of Anahuac, Cleveland, Conroe, Dayton, Friendswood, Galveston, Houston, Humble, Huntsville, Katy, League City, Liberty, Madisonville, Mont Belvieu, Navasota, Pasadena, Texas City, The Woodlands, Tomball, Willis, and Winnie 315 PM CDT Fri Mar 24 2017 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... The National Weather Service in Houston/Galveston has issued a Wind Advisory, which is in effect until 8 PM CDT this evening. * EVENT...Strong south winds between 20 and 30 mph. Gusts over 30 mph. * TIMING...Through this evening. * IMPACT...Unsecured light weight items could be tossed about by strong winds. Drivers on east west oriented roads should prepare for strong cross winds and drivers of high profile vehicles should be particularly cautious. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads && $$ TXZ195>197-210>212-226-227-235>237-250100- /O.EXT.KHGX.WI.Y.0006.000000T0000Z-170325T0100Z/ Austin-Brazoria-Brazos-Burleson-Colorado-Fort Bend-Jackson- Matagorda-Waller-Washington-Wharton- Including the cities of Alvin, Angleton, Bay City, Bellville, Brenham, Brookshire, Bryan, Caldwell, College Station, Columbus, Eagle Lake, Edna, El Campo, Freeport, Hempstead, Lake Jackson, Lake Somerville, Missouri City, Palacios, Pearland, Pierce, Prairie View, Richmond, Rosenberg, Sealy, Sugar Land, Weimar, and Wharton 315 PM CDT Fri Mar 24 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING... * EVENT...Strong south winds between 20 and 30 mph. Gusts over 30 mph. * TIMING...Through this evening. * IMPACT...Unsecured light weight items could be tossed about by strong winds. Drivers on east west oriented roads should prepare for strong cross winds and drivers of high profile vehicles should be particularly cautious. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drivers of vans...campers...trailers...and other high-profile vehicles should be alert to the danger of these winds... especially when driving along east to west oriented roads && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Mar 24, 4:20 AM CDT, 5 minutes earlier.
Area forecast discussion, Mar 24, 4:20 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
420 AM CDT Fri Mar 24 2017
.DISCUSSION...
A cloudy, warm and breezy start across SE TX this morning. Was on
the fence on how to handle the the strong winds early this morning
but will issue a Wind Advisory for the western third of SE TX. The
winds will drop off around sunrise only to increase again later
this morning and aftn. The advisory may need to be expanded
eastward to include Harris and Montgomery counties later this
morning. 00z 850 mb analysis shows 50 knots and the KHGX VWP is
showing 40-45 kts at 5000 ft and 30 knots at 1000 feet.
850 mb 00z analysis shows strong high pressure over the SE U.S.
with a deep area of low pressure over western Nebraska and a
trough of low pressure extending S-SW across the southern Rockies
with another trough extending across the Big Bend region. Moisture
looked very scarce at 00z and it will be interesting to see how
much increase in moisture will occur by 12z. At 300 mb, a deep low
was noted across southern Uta with a trough extending south into
northern Mexico. A weak ridge was noted over eastern Texas. Sfc
analysis shows a deep low over eastern CO with a dry line
extending south across the TX panhandle and a cold front trailing
across central New Mexico. A very tight pressure gradient was
noted across East Texas with almost a 10 mb difference across East
Texas.
The dry line will approach the region by mid afternoon and should
trigger shra/tsra. Models are in good agreement with jet dynamics
and SE TX will lie in a splitting jet and will also lie in
departing 90 kt RRQ. The better dynamics favor the northern zones
late this afternoon and this evening. There is plenty of shear
available with this system but CAPE values remain modest generally
between 800-1600 J/KG. Helicity values were a bit higher over the
northern zones with values exceeding 200 m2/s2. SPC has outlooked
areas north of I-10 and for the most part this seem reasonable.
Feel the greater threat is still further north and have added
severe to the weather grids for areas north of a Brenham to
Livingston line for this afternoon and evening. There is capping
further south and it is still a bit unclear where/when and if the
cap will break. There could be a sharp cut off with the
precipitation as the dry line approaches this aftn.
The sfc low over Colorado will move NE tonight and Saturday and as
it does, it will drag a cold front across SE TX early Saturday.
The Hi Res ARW and NMM both develop some showers along the front
so will carry PoPs near the coast for Saturday morning. It should
dry out quickly behind the front and a mild and dry Saturday is
expected. Clear skies will persist Saturday night with patchy fog
developing late. Sunday will remain warm with some increase in
clouds late in the day. An upper level low will move across the
southern plains Sunday night and Monday and the tail end of the
system will clip SE TX. Moisture levels not looking too impressive
but there might be enough to squeeze out a few showers. SPC has
placed the extreme north in Marginal Risk on Sunday night. Despite
low moisture levels, jet dynamics look pretty good with SE TX in a
110 kt LFQ.
Another upper level low will move across North Texas on Wednesday.
PW values increase to between 1.65 and 1.85 inches. Jet dynamics
again look very favorable so more active weather possible Wed and
Wed night. SPC outlooked much of East/Southeast TX on Wed/Wed
night. Could also be getting some locally heavy rain with the mid
week system. 43
&&
.MARINE...
A tight pressure gradient was helping to provide for strong onshore
winds early this morning. As a dry line moves into Southeast Texas
later today, expect that the onshore winds will slowly diminish and
probably below advisory criteria by this afternoon. However,
confidence in the model solution is low and will keep the advisory
up through the afternoon for now. After a brief period, the pressure
gradient will again tighten and help provide for stronger onshore
winds later tonight. These will in turn diminish once more as another
storm system moves across the Plains over the weekend. Onshore
southerly flow is expected through at least the first half of the
upcoming week.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 79 57 81 58 86 / 80 30 10 10 10
Houston (IAH) 81 66 83 61 85 / 50 60 10 10 10
Galveston (GLS) 79 71 80 69 81 / 20 50 20 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 4 PM CDT this afternoon for the following
zones: Austin...Brazoria...Brazos...Burleson...Colorado...
Fort Bend...Jackson...Matagorda...Waller...Washington...
Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until 10 PM CDT this evening for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
&&Hazardous weather outlook, Mar 23, 4:31 AM CDT, 23 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 431 AM CDT Thu Mar 23 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-240945- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 431 AM CDT Thu Mar 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Fog will drop visibilities below two miles at times this morning and motorists are urged to use caution on the morning commute. Visibilities will improve by mid-morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A storm system moving across Texas on Friday could produce a few strong to severe thunderstorms Friday afternoon and night for areas generally north of Interstate 10. Damaging winds and an isolated tornado will be the main threats, but locally heavy rain and large hail will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Friday afternoon and evening. GMZ330-335-350-355-370-375-240945- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 431 AM CDT Thu Mar 23 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Elevated winds and waves are expected tonight as a storm system approaches. Small Craft Advisories will likely be needed during this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Elevated winds and waves are expected Friday into early Saturday in response to a passing storm system. Small Craft Advisories will likely be needed during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 11:08 PM CDT | Small Craft Advisory | HGX | 23 hr | |
| Mar 24, 5:55 PM CDT | Special Weather Statement | HGX | Washington | 50 min |
| Mar 24, 6:43 PM CDT | Special Weather Statement | HGX | Grimes, Washington | 47 min |
| Mar 24, 6:45 PM CDT | Special Weather Statement | HGX | Washington | 45 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.